Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 246, NWS North Platte, NE

August 24, 2006Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 24, 2006, 9:52 PM CDT for Wheeler County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2006, 9:52 PM CDT (02:52 UTC)
Expired
Aug 24, 2006, 10:30 PM CDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Wheeler County, NE

The radar

The North Platte radar (KLNX), 166 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2006-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2006-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
808 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
2799 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 250252
SVRLBF
NEC183-250330-
/O.NEW.KLBF.SV.W.0246.060825T0252Z-060825T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
952 PM CDT THU AUG 24 2006

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WHEELER COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 1030 PM CDT

* AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF BARTLETT...OR
  ABOUT 25 MILES EAST OF BURWELL...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARTLETT AND 7 MILES SOUTH OF FOUR CORNERS BY 1000 PM CDT...

LAT...LON 4202 9874 4180 9873 4179 9831 4202 9832

$$

JMC
2 follow-up statements
000 
WWUS53 KLBF 250309
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1009 PM CDT THU AUG 24 2006

NEC183-250330-
/O.CON.KLBF.SV.W.0246.000000T0000Z-060825T0330Z/
WHEELER NE-
1009 PM CDT THU AUG 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR CENTRAL WHEELER COUNTY...

AT 1003 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BARTLETT...OR ABOUT 31
MILES EAST OF BURWELL...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL WHEELER COUNTY AT 1020 PM CDT
  RURAL EASTERN WHEELER COUNTY AT 1030 PM CDT

LAT...LON 4200 9865 4180 9866 4179 9831 4202 9832

$$

JMC
000 
WWUS53 KLBF 250330
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1027 PM CDT THU AUG 24 2006

NEC183-250337-
/O.EXP.KLBF.SV.W.0246.000000T0000Z-060825T0330Z/
WHEELER NE-
1027 PM CDT THU AUG 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WHEELER COUNTY EXPIRES
AT 1030 PM CDT...

LOCALLY HEAVY RAINFALL AND WIND GUSTS OF UP TO 50 MPH CAN BE 
EXPECTED ACROSS RURAL SOUTHEASTERN WHEELER COUNTY WITH THIS STORM. 

LAT...LON 4200 9865 4180 9866 4179 9831 4202 9832

$$

JMC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:22 PM CDT, 6 hours 30 minutes earlier.

Area forecast discussion, Aug 24, 3:22 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
322 PM CDT THU AUG 24 2006

.SYNOPSIS...
PREFRONTAL TROUGH MOVING EAST ACROSS CENTRAL NEBRASKA AND
EXTENDING WEST TO ALONG THE COLORADO WYOMING BORDER. ATTM
CONVECTION DEVELOPING ALONG THE BOUNDARY SW OF KIBM WITH ISOLATED
HIGH BASED RETURNS FURTHER EAST.
&&

.DISCUSSION...
IN THE NEAR TERM FORECAST TRENDED TOWARD THE WRF SOLUTION WITH
MODEL BASED POPS USED AS DRY AIR SHOWN IN SOUNDING PROFILE AND
WARM MID LEVEL TEMPERATURES WILL INHIBIT OVERALL CONVECTION
POTENTIAL. THIS EVENING ISOLATED THUNDERSTORMS ARE POSSIBLE WITH
DAMAGING WINDS THE MAIN THREAT AS STRONG WAVE MOVES SOUTHEAST
WITH HIGHER IMPACTS TO AREAS TO OUR NORTH AND SOUTHWEST. OVERNIGHT
THE COLD FRONT MERGES WITH THE PREFRONTAL TROUGH AND MOVES SOUTH.
FRIDAY SHORTWAVE RIDGING WILL KEEP PRECIP CLOSE TO NIL UNTIL AFTERNOON
AS THE RIDGE AXIS MOVES EAST. THEN AS LAPSE RATES STEEPEN AND
ADDITIONAL LIFT IS CREATED AS A SERIES OF WAVES MOVE EAST THAT THE
AIR COLUMN WILL HAVE A CHANCE TO MOISTEN AS UPSLOPE WINDS HELP
MOISTEN THE LOWER LAYERS FOR RAIN TO POSSIBLY REACH THE GROUND IN
THE PANHANDLE AND FAR WEST. HOWEVER THUNDERSTORMS THAT DO FORM
WILL STILL BE HIGH BASED WITH DRY LIGHTNING STILL A THREAT FOR THE
FIRE DANGER THROUGH THE AFTERNOON. THEN TEMPERATURES WILL BE
IMPACTED BY THE ADDITIONAL CLOUD COVERAGE THAT WILL LIKELY LINGER
AS THE H5 TROUGH AXIS IN THE NORTHWEST CLOSES OFF AND MOVES
SOUTHEAST THROUGH SUNDAY. LONG RANGE MODELS DID SHOW ENOUGH
VARIABILITY TO LIMIT LARGE CHANGES INTO THE EXTENDED ATTM WITH
MAINLY DRY CONDITIONS CONTINUING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT (7 PM MDT) THIS EVENING FOR
NEZ204.

&&

19
Hazardous weather outlook, Aug 24, 3:44 PM CDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 PM CDT THU AUG 24 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-252045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
344 PM CDT THU AUG 24 2006 /244 PM MDT THU AUG 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA MAINLY THIS EVENING. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...HOWEVER A FEW STORMS MAY BE CAPABLE OF
PRODUCING EXCESSIVE WIND GUSTS OVER 60 MPH THROUGH SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THROUGH THE WEEKEND WITH
EASTERLY FLOW IN PLACE AT THE SURFACE. INSTABILITY WILL BE RATHER
LIMITED SO THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

In the hours before

Local storm report, Aug 24, 6:58 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
658 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND GST     THEDFORD                41.98N 100.57W
08/24/2006  M59 MPH          THOMAS             NE   AWOS

&&

BTAYLOR

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.